Arizona, 2012Flash Flood and Heavy Rain in Arizona, July 24, 2012
July 24, 2012 · NWS FGZ · 2 events in 1 county or zone
Heavy rain fell across the Grand Canyon from the Grand Canyon Village to Supai Village during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell across the Grand Canyon from the Grand Canyon Village to Supai Village during the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 24, 2:30 AM MST, 30 minutes earlier.
Area forecast discussion, Jul 24, 2:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST TUE JUL 24 2012
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. FOR WEDNESDAY AND
THURSDAY...A DRIER AND MORE STABLE AIR MASS WILL MOVE IN FROM OVER
THE EASTERN PACIFIC WITH A DOWNTURN IN THUNDERSTORMS ACTIVITY. BY
FRIDAY...MOIST SOUTHERLY FLOW WILL RETURN WITH MONSOON ACTIVITY
RAMPING-UP HEADING INTO THE WEEKEND.
&&
.DISCUSSION...SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL ARIZONA
WILL GENERALLY DECREASE IN NUMBER TOWARD SUNRISE BUT NOT END
COMPLETELY. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LAST
THROUGH THE MORNING HOURS AS A WEAK DISTURBANCE ALOFT MOVES ACROSS
NORTHERN ARIZONA. THE TOUGH CALL FOR TODAY IS HOW MUCH SHOWER AND
STORM ACTIVITY WILL THERE BE FROM ABOUT FLAGSTAFF WESTWARD. HIGH
PRESSURE FROM THE EASTERN PACIFIC WILL BEGIN TO MOVE OVER THE AREA
AND THIS WILL BE ACCOMPANIED BY WARMER AIR ALOFT. BETWEEN A SOMEWHAT
COOL BOUNDARY LAYER...SOME CLOUDS AND A DEVELOPING WARM CAP ALOFT
COULD SEE SUPPRESSED ACTIVITY. EAST OF FLAGSTAFF AND TOWARD THE NEW
MEXICO BORDER IT SHOULD REMAIN ACTIVE WITH DEEP MOISTURE...NO CAP
AND THE WEAK DISTURBANCE MOVING ACROSS THE AREA.
FOR WEDNESDAY AND THURSDAY...THE EASTERN PACIFIC HIGH WILL BRING
WARMER AIR ALOFT AND SOME DRYING TO NORTHERN ARIZONA. EXPECT A
GENERAL DOWNTURN IN THUNDERSTORM ACTIVITY AS A MORE STABLE AIR MASS
DOMINATES. MUCH OF THE AREA WILL ONLY SEE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS. AFTERNOON THUNDERSTORMS ARE EXPECTED TO CONTINUE
ALONG THE NEW MEXICO BORDER AND OVER THE WHITE MOUNTAINS.
FOR FRIDAY AND THE WEEKEND...MODELS ARE PROMISING A RETURN TO
SOUTHEASTERLY FLOW AND MONSOON MOISTURE WITH THE CHANCE OF SHOWERS
AND THUNDERSTORMS ON THE INCREASE ACROSS NORTHERN ARIZONA.
&&
.AVIATION...FOR THE 12Z PACKAGE...EARLY MORNING THUNDERSTORM
ACTIVITY NEAR NORTHERN AZ TAF SITES SHOULD DECREASE BY 14-15Z.
ANOTHER ROUND OF TSRA IS EXPECTED TO DEVELOP BY 18-19Z...MAINLY FROM
KGCN-KFLG EASTWARD. MVFR/IFR CONDITIONS WILL BE POSSIBLE.
THUNDERSTORM COVERAGE SHOULD DECREASE AGAIN BY 02-03Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...A SLOW DRYING TREND WILL DEVELOP TUESDAY AND
WEDNESDAY WITH STORMS ACTIVITY DECREASING FROM THE WEST AND NORTH.
AREAS ALONG AND SOUTH OF THE MOGOLLON RIM WILL REMAIN RELATIVELY
MOIST AND ACTIVE.
THURSDAY THROUGH SATURDAY...THE DRYING TREND WILL PERSIST INTO
THURSDAY...BEFORE SOUTHERLY FLOW BRINGS SCATTERED AFTERNOON AND
EVENING SHOWER AND THUNDERSTORM ACTIVITY BACK NORTH AND WEST OVER
THE WEEKEND. WINDS WILL BE LIGHT THROUGH THE PERIOD WITH MINIMUM
RELATIVE HUMIDITY VALUES RANGING FROM 20 TO 35 PERCENT.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MCCOLLUM
AVIATION.......AT
FIRE WEATHER...AT
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 23, 5:00 AM MST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST MON JUL 23 2012
AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING A
CONTINUATION OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. SOME
OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...STRONG GUSTY WINDS...
AND THE POTENTIAL FOR LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT AN ACTIVE PATTERN WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH MID WEEK...THEN A SLIGHT DECREASE IN ACTIVITY
IS POSSIBLE FOR THE LATTER HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 23, 9:45 PM MST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 PM MST MON JUL 23 2012
AZZ018-240530-
GILA AZ-
945 PM MST MON JUL 23 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 1030 PM MST
AT 935 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS FROM PAYSON TO STAR VALLEY...MOVING NORTHEAST
AT 15 MPH. THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL...SMALL
HAIL AND GUSTY WINDS.
LOCATIONS IMPACTED INCLUDE...
PAYSON...
STAR VALLEY...
BEAVER VALLEY...
WHISPERING PINES...
TONTO VILLAGE...
KOHLS RANCH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3441 11130 3432 11105 3408 11128 3417 11153
TIME...MOT...LOC 0442Z 218DEG 13KT 3425 11132
JJ
Local storm report, Jul 23, 10:09 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1009 PM MST MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN PAYSON 34.24N 111.33W
07/23/2012 M1.03 INCH GILA AZ LAW ENFORCEMENT
FLOODING EVERYWHERE IN TOWN...WORST ON FOREST DRIVE
&&
EVENT NUMBER FGZ1200066
DGVLocal storm report, Jul 23, 10:10 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 PM MST MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN PAYSON 34.24N 111.33W
07/23/2012 M1.03 INCH GILA AZ LAW ENFORCEMENT
FLOODING EVERYWHERE IN TOWN...WORST ON FOREST DRIVE
WITH TWO FEET OF WATER OVER ROAD
&&
CORRECTED REMARKS
EVENT NUMBER FGZ1200066
DGVLocal storm report, Jul 23, 10:15 PM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 PM MST MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HEAVY RAIN PAYSON 34.24N 111.33W
07/23/2012 M1.32 INCH GILA AZ TRAINED SPOTTER
RAINFALL DURATION ONE HOUR
&&
EVENT NUMBER FGZ1200067
DGVHeavy Rain, Coconino
- When
- July 24, 3:00 AM MST to 11:00 AM MST
- Where
- Coconino County, 4.29 mi NNE of Tusayan to 5.11 mi W of Havasupai
- Reported by
- COOP Observer
- Coordinates
- 36.030, -112.110
Between 1.22 and 2.50 inches of rain fell across the South Rim of the Grand Canyon westward to Supai Village in 5 to 8 hours. Rockslides were reported on Bright Angel Trail.
Flash Flood, Coconino
- When
- July 24, 8:45 AM MST to 10:00 AM MST
- Where
- Coconino County, 15 mi SSE of Havasupai to 15 mi NW of Havasupai
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.029, -112.597
Supai Village Police reported a 3 to 4 foot rise in Havasu Creek near Supai Village. The campground was evacuated. The trail bridges were compromised and the people on the west side of Havasu Creek were stranded.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405580, 405581.